Alert archive / New York / Tornado Warnings in 2000
Tornado Warning 6, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at Jun 29, 2000, 8:05 PM EDT for Broome County, Tioga County, New York. It was in force for 55 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 29, 2000, 8:05 PM EDT (00:05 UTC)
- Expired
- Jun 29, 2000, 9:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Broome County, NY, Tioga County, NY
The radar
The Binghamton radar (KBGM), 8 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 8:10 PM EDT | Hail 1 | Candor, NY | 1 inch diameter hail was reported by storm spotters in Candor, with some accumulation noted. Local newspaper reports also noted many trees and wires down with 100 residents left without power from Candor to Catatonk. |
| Jun 29, 8:40 PM EDT | Hail 0.75 | (Bgm)Binghamton Arpt, NY | Dime size hail was observed at National Weather Service office in Binghamton at the Binghamton Regional Airport. |
| Jun 29, 8:45 PM EDT | Hail 0.75 | North Fenton, NY | Storm spotters reported dime size hail in Fenton township. |
| Jun 29, 8:50 PM EDT | Hail 0.75 | Johnson City, NY | Dime size hail was reported by a storm spotter in Johnson City. |
| Jun 29, 8:58 PM EDT | Hail 1.75 | Chenango Bridge, NY | Golf ball size hail was reported by storm spotters in Chenango Bridge. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 697 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
995 WFUS51 KBGM 300007 TORBGM NYC007-107-300100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 805 PM EDT THU JUN 29 2000 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * TORNADO WARNING FOR... TIOGA COUNTY IN CENTRAL NEW YORK. BROOME COUNTY IN CENTRAL NEW YORK. * UNTIL 900 PM EDT. * AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH A DEVELOPING TORNADO...NEAR CANDOR...MOVING EAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... JENKSVILLE AND WELTONVILLE AROUND 810 PM EDT. BERKSHIRE AND NEWARK VALLEY AROUND 815 PM EDT. EAST BERKSHIRE AROUND 820 PM EDT. FOSTER AND NANTICOKE AROUND 825 PM EDT. MAINE AND UNION CENTER AROUND 830 PM EDT. JOHNSON CITY AROUND 835 PM EDT. GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. LAT...LON 4234 7639 4217 7645 4197 7565 4223 7555 $$ HOLMES
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Jun 29, 2:40 PM EDT, 5 hours 25 minutes earlier.
Area forecast discussion, Jun 29, 2:40 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 240 PM EDT THU JUN 29 2000 SHRT WV ENHANCING THIS AFTN/S TRWS IS FLWD CLOSELY BY ANOTHER SHRT WV...WHICH IS CRNTLY HELPING A FLARE UP OF TRWS OVER NRN MI. NGM KEEPS ALL ZONES DRY...WHILE THE ETA DROPS RAIN ACROSS THE CNTRL AND NRN ZONES. THIS FINAL SHRT WV ACCOMPANIES THE BASE OF THE H5 HGTS...WITH THE LOEST HGTS OCCURRING OVERNGT. SO...CNSDRG WHAT/S HAPPENING OVER MI ATTM...AND WITH THE TROF LINE MVG THRU...MORE INCLINED TO FOLLOW THE ETA AND KEEP SHWRS IN THE ZONES IN THE 1ST PD. SHARP TROF PULLS OUT AND HGTS RISE DRAMATICALLY ON FRI. THIS WILL ALLOW MSTLY SUNNY SKIES IN MOST ZONES AFTER SOME MRNG CLDS. WILL NOT BOTHER WITH THE STANDARD VLY FOG WRDG TNGT AS ENUF CLDS SHD BE AROUND TO INHIBIT WIDESPREAD LOW VSBLTYS. OTRW...REMAINDER OF THE FCST PD LOOKS GOOD AS SFC HI PRESSURE BUILDS IN AND HGTS ALOFT RISE. WHILE WE REMAIN IN A NWLY FLOW...TROF IS MORE FLAT AND SHRT WVS ZIP ALONG MUCH FURTHER NORTH. WRK ZONES 245...FINALS AROUND 3 PM. .BGM...NONE. MORFORD
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 9:00 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 30 min |
Nearby
Tornado Warnings in New York, 2000Every tornado warning in 2000Tornadoes in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.